Alert archive / New York / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 90, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Jul 1, 2004, 5:23 PM EDT for Hamilton County, New York. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2004, 5:23 PM EDT (21:23 UTC)
- Expired
- Jul 1, 2004, 6:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Albany, NY
- Area
- Counties, with a storm outline in the text
County Hamilton County, NY
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 12:20 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KALY 012123
SVRALY
NYC041-012215-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT THU JUL 1 2004
THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN HAMILTON COUNTY IN EASTERN NEW YORK
THIS INCLUDES THE CITIES OF...SPECULATOR...INDIAN LAKE
* UNTIL 615 PM EDT
* AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM BLUE MOUNTAIN LAKE TO
10 MILES WEST OF SPECULATOR TO 22 MILES WEST OF LAKE
PLEASANT...AND MOVING EAST AT 25 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SPECULATOR AND INDIAN LAKE BY 540 PM EDT
LAKE PLEASANT BY 600 PM EDT
WELLS BY 610 PM EDT
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 4381 7421 4383 7415 4379 7406 4379 7406
4374 7407 4372 7422 4328 7416 4335 7486
4348 7477 4351 7477 4360 7463 4390 7450
4392 7433
$$
SND/TAWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 12:45 PM EDT, 4 hours 38 minutes earlier.
Area forecast discussion, Jul 1, 12:45 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE ALBANY NY 1245 PM EDT THU JUL 1 2004 .DISC...QUICK UPDATE TO INCLUDE THE WATCH AND SOME STRONG WORDING OF THUNDERSTORMS. NO CHANGES TO LATER PERIODS AT THIS TIME. .AVIATION...CONDITIONS WILL DETERIORATE TO MVFR...WITH SCATTERED IFR/LIFR IN THUNDERSTORMS AND HEAVIER SHOWERS. ACTIVITY IS INCREASING AND THERE HAS BEEN A WATCH ISSUED NW OF ALBANY. STORMS COULD PRODUCE LOCALLY LARGE HAIL AND STRONG GUSTY WINDS...ON A WIDELY SCATTERED BASIS. MORE SHOWERS AND STORMS ARE EXPECTED THIS EVENING...SLOWLY DYING OFF TONIGHT. HOWEVER...CONDITIONS WILL LIKELY REMAIN AT THE MVFR/IFR THRESHOLD DUE TO LOWER CLOUDS...PATCHY FOG AND HAZE. .HYDROLOGY...NO CHANGES TO EARLIER THINKING. PLEASE REFER TO THE PREVIOUS AFD. .ALY WATCHES/WARNINGS/ADVISORIES... NY...SVR THUNDERSTORM WATCH FOR NYZ-032-033-038-039-040-082 TIL 22Z. VT...NONE. MA...NONE. CT...NONE. **********PREVIOUS FORECAST DISCUSSION******************* .SYNOPSIS...INCREASING HEAT AND HUMIDITY WILL OCCUR TODAY AS A WARM FRONT LIFTS NORTH OF THE REGION THIS MORNING. A COLD FRONT WILL SWEEP SOUTHEAST FROM THE EASTERN GREAT LAKES THIS AFTERNOON...AND MOVE THROUGH EASTERN NEW YORK AND ADJACENT WESTERN NEW ENGLAND LATE TONIGHT. A LARGE RIDGE OF HIGH PRESSURE WILL BUILD IN FOR LATE FRIDAY INTO THE FIRST HALF OF SUNDAY...BEFORE ANOTHER STORM SYSTEM MOVES FORM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY ON MONDAY...BRINGING THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS LATE SUNDAY AND MONDAY. && .SHORT TERM (THROUGH FRIDAY)...MANY FVRBL FCTRS FOR STG TO LCLY SVR STORMS THIS AFT...HOWEVER WND FIELDS ALOFT RELATIVELY WK ONLY 10-20KTS AT H8...25-35KTS AT H5 AND 35-45KTS AT H2 THRU 12Z SO STORMS MAY NEED TO GENERATE THEIR OWN WNDS. GOOD DIRECTIONAL SHR EXISTS EVEN THOUGH SPEED SHR LACKING AND HELICITY VALUES BTWN 00Z AND 06Z IN 50-100 RNG. CAPES OFF ETA ABV 2000 J/KG ACRS A GOOD PTN OF FA LATE AFT AND EVNG...BUT AS USUAL MAY BE SOMEWHAT OVERDONE. WBZ VALUES IN 9000-10000 FT RNG...STG MSTR CONV...STG THETA E RDG INTO ERN NY AND WRN NEW ENG BTWN 00Z AND 06Z AND SFC DEWPOINTS RISING TO LOW TO MID 60S SHLD AT LEAST RSLT IN SCT CNVCTN WITH HIGHEST POPS ACRS NW PTN OF FA. TIMING OF CDFNT PASSAGE IS WELL AFT SFC HTG WITH FNT JST ENTERING WRN PTN OF FA ARND MIDNIGHT AND RCHG SE PTN OF FA SHRTLY AFT DAYBREAK ON FRI. FNT THEN STALLS JST TO OUR S ON FRI SO WL LEAVE CHC POPS IN FOR ULSTER...DUTCHESS...LITCHFIELD AND BERKSHIRE COUNTIES ON FRI. TMPS LOOK HIGHER TDY AND FRI ACRS BULK OF FA WITH MNY AREAS ABV 80. && .LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFT A DRY DAY ON SAT...QSTN BCMS HOW QUICK DOES STG SFC AND MID LVL RDG BREAK DOWN AND WHERE WL ENERGY AHD OF LOW MOVG THRU GRTLKS ALIGN ITSELF LATE SUN INTO MON. AT THIS POINT LOOKS DRY THRU FRST HLF OF 4TH OF JULY...BUT PCPN PSBL BFR DARK ACRS AT LEAST NW PTN OF FA. AT THIS TIME BULK OF ENERGY RIDES OVR NRN PERIPHERY OF DEPARTING RDG WHICH WLD KEEP BULK OF PCPN AT LEAST INITIALLY N OF FA. LOOKS LIKE A FAIRLY EXTENSIVE AREA OF PCPN AHD OF FNT ON MON WITH FROPA EXPECTED LATE IN THE DAY. NO CHNGS AT THIS POINT BYND DAY 5. && .AVIATION...VFR CONDITIONS ARE EXPECTED INTO THE MID TO LATE AFTERNOON WITH THE EXCEPTION OF MVFR TO POSSIBLY IFR VISIBILITIES DUE TO FOG EARLY THIS MORNING IN A FEW LOCATIONS (KGFL BEING ON LOCAL). ANY FOG WILL BURN OFF VERY QUICKLY WITH STRONG SUN. EXPECT MVFR TO POSSIBLY IFR CONDITIONS WITH CONVECTION THAT DEVELOPS ACROSS REGION THIS AFTERNOON. BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE IN THE LATE AFTERNOON INTO THE EVENING HOURS WHEN THE GREATEST INSTABILITY IS PRESENT...UPPER LEVEL DYNAMICS ARE IN PLACE AND SURFACE COLD FRONT BEARING DOWN ON AREA. CHANCES FOR CONVECTION WILL END NORTHWEST TO SOUTHEAST AFTER MIDNIGHT. THERE MAY BE A LINGERING THREAT ACROSS THE EXTREME SOUTHEAST PORTION FORECAST AREA LATE TONIGHT INTO FRIDAY IN THE VICINITY OF THE FRONTAL BOUNDARY WHICH WILL BE SLOW TO PRESS TO THE SOUTH. && .HYDROLOGY...PW VALUES INCRS TO 1.25 BY THIS EVNG AND WITH CAPES APPRCHG 2000 J/KG ACRS A GOOD PTN OF FA LATE TDY INTO THIS EVNG SOM TSTMS MAY CONTAIN HVY DOWNPOURS. STORMS SHLD MOV 250-270 AT 20-30KTS SO MAIN CONCERN WLD BE TRAINING. MST AREAS WHICH RECEIVE PCPN WL SEE QPF AMTS IN 0.25 TO 0.50 INCH RNG AND NOT ALL LCTNS XPCTD TO RECEIVE RAIN. LOCALIZED 1 TO 2 INCH AMTS PSBL. THE LATEST GFS RUN BRINGS THE BULK OF THE PRECIP WEST AND NORTH OF US UP THE ST LAWRENCE VALLEY SUNDAY AFTERNOON AND NIGHT. AT PRESENT DO NOT HAVE A LOT OF CONFIDENCE THIS FAR OUT. && .ALY WATCHES/WARNINGS/ADVISORIES... NY...NONE. VT...NONE. MA...NONE. CT...NONE. &&
Hazardous weather outlook, Jul 1, 5:10 PM EDT, 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 510 PM EDT THU JUL 1 2004 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-021100- THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND WESTERN NEW ENGLAND. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH OF A SCHENECTADY...TROY LINE. THE MAIN THREAT WITH THIS ACTIVITY WILL BE HAIL TO QUARTER SIZE...WITH WIND GUSTS TO 60 MPH POSSIBLE. .DAYS TWO THOUGH SEVEN... MORE THUNDERSTORMS ARE POSSIBLE LATE SUNDAY INTO MONDAY AS A STORM SYSTEM MOVES FROM THE GREAT LAKES INTO THE SAINT LAWRENCE VALLEY. ...SOME OF THESE STORMS COULD PRODUCE STRONG GUSTY WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE THIS EVENING.
In the hours before
Local storm report, Jul 1, 3:53 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
353 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.75 INCH ALBANY NY TRAINED SPOTTER
0337 PM HAIL COHOES 42.77N 73.71W
07/01/2004 0.25 INCH ALBANY NY AIRPLANE PILOT
0130 PM HAIL ALBANY 42.66N 73.78W
07/01/2004 0.25 INCH ALBANY NY TRAINED SPOTTER
&&
AWIPSUSRLocal storm report, Jul 1, 4:04 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
404 PM EDT THU JUL 01 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SCHAGHTICOKE 42.90N 73.59W
07/01/2004 0.88 INCH RENSSELAER NY TRAINED SPOTTER
&&
AWIPSUSRThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 3:43 PM EDT | Flash Flood Warning | ALY | Albany, Rensselaer, Saratoga | 62 min |
| Jul 1, 3:50 PM EDT | Severe Thunderstorm Warning | ALY | Rensselaer | 55 min |
| Jul 1, 3:52 PM EDT | Severe Thunderstorm Warning | ALY | Hamilton, Herkimer | 53 min |
| Jul 1, 7:53 PM EDT | Severe Thunderstorm Warning | ALY | Herkimer | 37 min |
| Jul 1, 7:54 PM EDT | Severe Thunderstorm Warning | ALY | Washington | 36 min |
Nearby
Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.